Aa
A
A
A
Close
Dermatology Community
53.8k Members
Avatar universal

Red mark on face that comes and goes.

Hello.

I am a 34 year old caucasian male, originally from Scotland but now living in Japan.  I have a past history of Hodgkin's lymphoma (stage 3Bs) from which I am in sustained remission after receiving 6 months of ABVD chemotherapy.  I have been all clear for 6 years now and believe that I'm in good health.  I have no history of skin problems except prior to diagnosis of Hodkin's I was covered in itchy eczematous patches, that cleared up the moment chemotherapy started.

Over the past two months or so a small red patch keeps appearing on my left cheek, just below the eye.  It's always in the same spot and is not in any way uncomfortable or different to normal skin in terms of sensation.  It stays for about a week then starts to fade gradually, then once it has faded to almost nothing, it starts to reappear.  It almost seems cyclical.  I have tried to treat it with terbinafine 1% cream daily for a week with no effect, and I've also tried ketoconazole 2% cream with the same lack of results.

My first thought was that it was shingles, but since there is no pain and the patch is recurrent I have ruled this out.  Next I considered it to be fungal, but since it was entirely unresponsive to two different types of antifungal, this seems unlikely too.

Given my medical history I think I will have to go to see a Japanese doctor, but this is very difficult as I live in a very rural part of the country and few speak English (and my Japanese is basic.)

Any help that anyone can offer would be greatly appreciated.
6 Responses
Avatar universal
More like a patch of Seborrheic dermatitis,and should respond to hydrocortisone creme, applied just for a couple of days, surely a doc should be able to guide you.
Avatar universal
it looks almost circular, did you put something on, or is it reacting to something. its best to see your doctor, i dont know how healthcare works in japan.
Avatar universal
Yes, I thought that seborrhoeic dermatitis might be responsible too.  That said, whenever I've had patches of seborrhoeic dermatitis in the past they have always responded to topical antifungals almost immediately.  Perhaps I ought to buy a combined corticosteroid and antifungal cream to see if that helps.

I'm very sure that a doctor would be able guide me, however none of the local doctors speak English and it's such a simple thing that I doubt it's worth the hassle and expense of travelling to an urban centre.  If it continues to recur after I've tried this, then I guess I'll go to some effort to seek some medical help.  I had an aunt who suffered from a basal cell carcinoma on her face and she was left with a nasty scar after they removed it.  To my knowledge, however, BCCs no not wax and wane.
Avatar universal
A single scaly patch does need evaluation to rule out Bowen's, but do not see a basal cell ca with this presentation..And surely wax and wane is not like it.The response to a combination should rule out Bowen's too.Do consult your doc.
Avatar universal
You've been most helpful - thank you very much.  I will proceed as discussed.
Avatar universal
you should also have your bloodwork check for hodgkins as well.
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions